Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 13, NWS Flagstaff, AZ

May 9, 2023Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at May 9, 2023, 12:52 PM MST for Apache County, Navajo County, Arizona. It took effect at May 10, 2023, 10:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 9, 2023, 12:52 PM MST (19:52 UTC)
In effect from
May 10, 2023, 10:00 AM MST
Expired
May 10, 2023, 6:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WWUS75 KFGZ 091952
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1252 PM MST Tue May 9 2023

AZZ014-017-101800-
/O.NEW.KFGZ.WI.Y.0013.230510T1700Z-230511T0100Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
1252 PM MST Tue May 9 2023 /152 PM MDT Tue May 9 2023/

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southern Apache and Navajo counties
  including Show Low, St. Johns, Springerville, Eagar, Greer,
  Pinetop-Lakeside, Alpine, Whiteriver.

* WHEN...From 10 AM to 6 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
1 follow-up statement
569 
WWUS75 KFGZ 101633
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
933 AM MST Wed May 10 2023

AZZ014-017-110100-
/O.CON.KFGZ.WI.Y.0013.230510T1700Z-230511T0100Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
933 AM MST Wed May 10 2023 /1033 AM MDT Wed May 10 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southern Apache and Navajo counties
  including Show Low, St. Johns, Springerville, Eagar, Greer,
  Pinetop-Lakeside, Alpine, Whiteriver.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 9, 8:59 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, May 9, 8:59 AM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
859 AM MST Tue May 9 2023

.SYNOPSIS...Warm, dry, and breezy weather will continue for today.
On Wednesday, a quick-moving trough will deliver cooler and
windier conditions, along with a chance for a few rain or high
elevation snow showers. Daytime temperatures then warm up again
to finish off the week. A chance of showers and thunderstorms
returns by late next weekend and last into next week.

&&

.UPDATE...Another pleasant spring day is on the way. High
temperatures will be within a few degrees of seasonal averages,
with minimal high cloud cover. Breezy southwest winds of 10-20 mph
with gusts 25-30 mph will develop later this morning and continue
into early evening. Forecasts are in good shape and no updates are
required until the afternoon package.

&&

.PREV DISCUSSION /345 AM MST/...One more day of dry, southwest
flow aloft will bring breezy and seasonably warm weather to the
region today. A compact upper low will enter SOCAL near KLAX
later tonight and move through Arizona on Wednesday. This low
will drop our daytime temperatures at least 10 degrees, with the
axis of stronger southwest shifting to the eastern CWA. Enough
mid-level moisture and instability exists with this low to
include chances of showers for most areas, but especially along
and north of the I-40 corridor. Precipitation amounts will be
light and impacts minimal. However, evaporative cooling below
cloud base could lead to some graupel/small hail and even a few
snowflakes as low as 7000-7500 feet.

The low exits quickly on Thursday, with warming temperatures and
less wind to finish off the week. By late next weekend, things
start to get a bit interesting.

A westward extension of high pressure over the Gulf of Mexico will
push a significant moisture surge into our area by late next
weekend and early next week. This moisture remains trapped under
the ridge and becomes what is essentially an early monsoon
pattern, at least for a few days. Stay tuned on this one, models
suggest this pattern could stick around for awhile.

&&

.AVIATION...For the 18Z TAF package...Mainly VFR is expected for
the next 24 hours. MVFR visibility is possible due to smoke and haze
near any prescribed fires. Southwest winds, 15-20 kts with gusts up
to 30 kts, are anticipated this afternoon, becoming light under 10
kts by 04Z-06Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions with near-normal temperatures are
expected today. Southwest winds 15 to 25 mph with gusts up 35 mph,
with RH values of 10 to 15%. Cooler temperatures are expected on
Wednesday, west to southwest winds of 15 to 30 mph with gusts
between 30 to 45 mph. Strongest winds over eastern and northeast AZ.
A chance of showers (15 to 30%) are expected on Wednesday,
especially over northwestern AZ.

Thursday through Saturday...Warming temperatures and dry conditions
expected for Thursday and Friday, with lighter northerly winds. A
slight chance of showers on Saturday afternoon, especially over
northeastern AZ.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/Peterson
AVIATION...LaGuardia
FIRE WEATHER...Meola

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.